Ask a doctor

Is It Normal for One Side to Be Swollen After 3 Days and Not the Other?

On Tuesday evening I had four Restylane injections added to my smile lines. I feel like the right side is still swollen and I am definitely sure that my smile has changed onn that side. Is it normal for one side to be swollen?

Doctor Answers (6)

Asymmetric swelling after injections

+1

It's quite common for patients to notice that their swelling is asymmetric after any filler injections.  It can change during the course of a day...one moment it seems the right side is 'bigger' or lumpy or has a ridge and an hour later the right side looks fine and the left is now distorted.  Even with the most gentle injector and a minimal number of injections, the tissue still suffers a trauma when it's injected and it's response to that is swelling. All very normal.  My best advise to patients is to wait at least  one week to make any judgments or observations.  As tempted as you may be to look at your 'new face' and examine it in great detail, fight the urge. You will only make yourself crazy. You will see things that could initially look troubling and a short while later they have already resolved on their own.  Just relax. Stress creates more wrinkles after all. Fine tuning can always be done if necessary, whether that means adding a bit more or dissolving a bit.  That's the wonderful thing about hyaluronic acid fillers.

Dr. Grant Stevens

Los Angeles Plastic Surgeon
4.5 out of 5 stars 57 reviews

Swelling after fillers

+1

It is quite normal to have some swelling after filler injections.  This may last several days and should get better. This swelling can be asymmetric. If you are concerned talk to your doctor.

Manhattan Plastic Surgeon
4.5 out of 5 stars 14 reviews

Uneveness After Filler Usually Means Need More On One Side

+1

In general, after a few days, if someone is uneven after receiving Restylane or Juvaderm, then they probably need more on one side vs the other.  This is actually pretty common - it is rare that someone is naturally symmetrical and they almost always need more on one side vs the other.  You should discuss this with your surgeon and have them balance you out as needed.  I hope this helps.

Barrington Plastic Surgeon
4.5 out of 5 stars 12 reviews

Uneven restylane

+1

If you are having persistent asymmetric fullness after restylane injections, I would recommend discussing it with your physician.

Chicago Plastic Surgeon
5.0 out of 5 stars 39 reviews

Do you sleep on the side that is swollen?

+1

If you were symmetrical when the injections were complete, and then you became more swollen, there could be a couple of reasons. First, there could be more deep bruising that developed over 24 hours (not uncommon with HA fillers), or if you sleep on one side more than the other, you can see more swelling on that side. Do this: avoid salt, sleep only on your back on 2-3 pillows, and drink lots of water. If after one week total, it is not even, your doctor can make adjustments.

Web reference: http://www.drmarylupo.com

New Orleans Dermatologist
5.0 out of 5 stars 8 reviews

Asymmetry after fillers with resylane or juvederm

+1
You should see your doctor if there is asymmetry. Possibly there is more swelling or one side is overcorrected.
Manhattan Dermatologist
5.0 out of 5 stars 31 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.

You might also like...

Ask a Doctor

Get personalized answers from board-certified doctors. For free.